MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; INTRACRANIAL ANEURYSM FLOW DIVERTER

MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; INTRACRANIAL ANEURYSM FLOW DIVERTER
Model Number PED-450-12
Medical Device Problem Code Unintended Ejection (1234)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/15/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The phenom-27 total length was measured to be 158.2cm, the usable length was measured to be 151.7cm and the distal single coil length was measured to be 14.6cm.As the model and lot numbers were not reported, conformation to specification could not be determined.No flash or void molded were found with the hub.No damages or irregularities were found with the phenom-27 micro catheter hub, catheter body, distal tip, or marker bands.The pipeline flex device was found within the phenom-27 micro catheter with the distal braid and the distal delivery wire were already partially deployed out of the distal end of the catheter tip.The catheter was flushed, and water exited out the distal end.The braid and distal wire remained within the catheter when the pusher was retracted out of the hub.The distal wire and braid were pulled out distally.The inner diameter of the phenom-27 was measured to be 0.027¿ which is within specification.An in-house mandrel was inserted into the hub, through the catheter body and out the distal end with no resistance encountered.Dried blood was found on the hypotube, distal wire and braid.The pipeline flex pusher core wire was found unbent and undamaged.When compared to the drawing, the distal and proximal dps restraints were found to be intact.The dps sleeves were found intact with no signs of damage.The hypotube was intact and unstretched and ptfe shrink tubing was still intact.No damages were found with the proximal bumper.The tip coil was found intact and unstretched.The resheathing pad and pad restraints were found loose on the distal wire.The distal delivery wire was found separated from the hypotube proximal to the wire weld (solder break).The separated distal wire was sent out for scanning electron micrographic (sem) / energy dispersive spectroscopy (eds) testing.No other anomalies were observed.Based on the analysis findings, the customer report of ¿device opens prematurely¿ was not confirmed.However, it is likely the distal wire separation from the rest of the pusher was reported as a premature detachment.The distal wire of the pipeline flex delivery system was possibly detached due to the solder tensile failure when attempting to retract the pipeli ne flex against resistance.Proper soldering technique and surface preparation (tinning) were well defined and documented appropriately in the associated manufacturing procedures.In addition, the elemental analysis conducted through scanning electron micrographic (sem) / energy dispersive spectroscopy (eds) showed presence of soldering material (tin); thereby indicating that the soldering was conducted.The proof load of 2.5n performed on 100% of the devices (section starting with hypotube solder to distal pad solder joint).There was no non-conformance to specification that led to the detachment issues.The resheathing pad and restraints were broken (loos e) on the distal wire, also indicative that the device was retracted against resistance.There was no resistance found with the returned micro catheter and the inner diameter was measured to be 0.027 which is compatible for use with the pipeline flex device.There is no indication that the event is related to a potential manufacturing issue.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received a report that while attempting to recapture the device to reposition, the proximal end came off the resheathing pad.The phenom 27 and pipeline were removed successfully.A replacement product was used to complete the procedure.It was indicated that all devices were prepared as per the instructions for use (ifu), and no patient symptoms or further complications were reported as a result of this event.The patient was undergoing surgery for treatment of a saccular, unruptured aneurysm of the ophthalmic artery with a max diameter of 4 mm and a 3.7 mm neck diameter.It was noted the patient's vessel tortuosity was severe.Dual antiplatelet therapy (dapt) was administered, and the platelet reactivity units (pru) level was 60.Additional information received indicated the pushwire was not rotated or pulled back at any time during the procedure, and no resistance was felt during the procedure.

Brand Name
PIPELINE FLEX
Common Device Name
INTRACRANIAL ANEURYSM FLOW DIVERTER
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key11661745
Report Number2029214-2021-00422
Device Sequence Number11543684
Product Code OUT
UDI-Device Identifier00847536016354
UDI-Public00847536016354
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 04/13/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/27/2023
Device Model NumberPED-450-12
Device Catalogue NumberPED-450-12
Device Lot NumberB077042
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/15/2021
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/26/2021
Initial Report FDA Received Date04/13/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1